Alert archive / Louisiana / Tornado Warnings in 2002

Tornado Warning 19, NWS New Orleans, LA

July 7, 2002Saint Tammany Parish, Tangipahoa Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Jul 7, 2002, 6:08 PM CDT for Saint Tammany Parish, Tangipahoa Parish, Louisiana. It was in force for 22 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 7, 2002, 6:08 PM CDT (23:08 UTC)
Expired
Jul 7, 2002, 6:30 PM CDT
In force
22 min
Issued by
NWS New Orleans, LA
Area
Whole counties

Counties Saint Tammany Parish, LA, Tangipahoa Parish, LA

What was reported inside it

TimeReportWhereRemark
Jul 7, 6:10 PM CDTThunderstorm WindGoodbee, LANumerous trees were blown down.
Jul 7, 6:10 PM CDTThunderstorm WindRobert, LAA few trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2234 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 072308
TORNEW
LAC103-105-072330-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
607 PM CDT SUN JUL 7 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE TOWN OF FOLSOM 
  TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF HAMMOND

* UNTIL 630 PM CDT

* AT 603 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER FOLSOM...OR ABOUT
  13 MILES SOUTH OF FRANKLINTON...MOVING SOUTHWEST AT 45 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
   ROBERT...HAMMOND AT 625 PM CDT
   
SEEK SHELTER ON THE LOWEST FLOOR OF A BUILDING IN AN INTERIOR HALLWAY
OR ROOM SUCH AS A CLOSET OR BATHROOM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jul 7, 3:30 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jul 7, 3:30 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
330 PM CDT SUN JUL 7 2002

RADAR IS GETTING BUSY WITH A FEW THUNDERSTORMS HAVING ALREADY
REACHED STRONG TO SEVERE THRESHOLDS. SURFACE CONVERGENCE HAS
INCREASED ACROSS INLAND SECTIONS OF SOUTH MS NEAR A SURFACE
TROUGH...AND OVER AREAS FROM NEAR MORGAN CITY TO THIBODAUX...ALONG
THE LAKE PONTCHARTRAIN LAKE BREEZE. MAY HAVE TO ISSUE AFTERNOON
PACKAGE WITH A /REMAINDER OF THIS AFTERNOON/ PERIOD IF CONVECTION
BECOMES MORE WIDESPREAD AND SEVERE. OUTSIDE OF THUNDERSTORM
AREAS...HEAT HAS BECOME A PROBLEM WITH HEAT INDICES GENERALLY IN THE
100 TO 105 DEGREE RANGE.

THUNDERSTORMS SHOULD MOSTLY DIE OFF BY MIDNIGHT TONIGHT. ON MONDAY...
AN INVERTED MID LEVEL TROUGH MOVING WEST ACROSS THE GULF WILL BRING
ADDITIONAL UPPER LEVEL SUPPORT...HOWEVER...SLIGHTLY LIGHTER WIND
FIELDS ALOFT AND WEAKER PVA SHOULD KEEP SEVERE THUNDERSTORMS MORE
ISOLATED THAN TODAY. TEMPERATURES SHOULD HAVE NO PROBLEM REACHING
THE LOWER 90S...BUT SCATTERED CONVECTION COULD GET STARTED A LITTLE
EARLIER. WILL BE MONITORING ANY POTENTIAL TROPICAL DEVELOPMENT IN
THE CENTRAL GULF OF MEXICO...BUT THIS SYSTEM WILL HAVE NO IMPACT ON
WEATHER ALONG THE CENTRAL GULF COAST AS IT WILL LIKELY MOVE WEST
TOWARDS THE NORTHEAST MEXICAN OR SOUTH TEXAS COAST.

FOR TUESDAY THROUGH FRIDAY...A WEAK UPPER LEVEL RIDGE TO THE NORTH
WITH WEAK DISTURBANCES IN THE EASTERLIES OVER THE GULF WILL CONTINUE
A SIMILAR PATTERN WITH SCATTERED DIURNAL CONVECTION OVER LAND AND
LATE NIGHT AND MORNING CONVECTION OVER THE COASTAL WATERS.
TEMPERATURES SHOULD REMAIN FAIRLY CLOSE TO NORMAL. ANOTHER WEAK
SURFACE BOUNDARY MAY SAG SOUTH NEAR THE SOUTHWEST MS ZONES THURSDAY
AND FRIDAY AS ANOTHER DEEP UPPER TROUGH MOVES ACROSS THE NORTHEAST
U.S.

MCB 73/92/72/91/73 24242   BTR 73/91/73/90/73 24242
MSY 76/91/75/90/76 14242   GPT 74/89/73/89/74 14242

.NEW...NONE
LA...NONE.
MS...NONE.

22

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 4:44 PM CDTSevere Thunderstorm WarningLIXEast Feliciana, Pointe Coupee, West Feliciana61 min
Jul 7, 4:55 PM CDTSevere Thunderstorm WarningLIXTangipahoa35 min
Jul 7, 5:10 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, Livingston35 min
Jul 7, 5:12 PM CDTSevere Thunderstorm WarningLIXSaint Tammany, Washington63 min
Jul 7, 5:40 PM CDTTornado WarningLIXWashington30 days
Jul 7, 5:55 PM CDTSevere Thunderstorm WarningLIXIberville, West Baton Rouge20 min
Jul 7, 6:28 PM CDTSevere Thunderstorm WarningLIXIberville, West Baton Rouge47 min

Nearby

Tornado Warnings in Louisiana, 2002Every tornado warning in 2002Tornadoes in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.